Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 171, NWS Lubbock, TX

October 1, 2002Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 1, 2002, 7:41 PM CDT for Yoakum County, Texas. It was in force for 49 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2002, 7:41 PM CDT (00:41 UTC)
Expired
Oct 1, 2002, 8:30 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 114 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 7:45 PM CDTHail 2Allred, TXLarge hail damaged mobile homes and cars.
Oct 1, 7:45 PM CDTThunderstorm WindDenver City, TXStrong thunderstorm wind blew down power poles and trees west of town.
Oct 1, 7:50 PM CDTHail 2Denver City, TXWind-driven large hail damaged numerous homes and automobiles.
Oct 1, 7:50 PM CDTThunderstorm WindDenver City, TXStrong thunderstorm wind blew down numerous trees and snapped power poles.
Oct 1, 7:50 PM CDTThunderstorm Wind 71 EDenver City, TXStrong thunderstorm wind estimated at 80 mph blew over and destroyed a center pivot irrigation system, destroyed an unoccupied mobile home and a travel trailer, damaged a garage, and blew down a number of trees and power poles.
Oct 1, 7:55 PM CDTHail 1.75Denver City, TXWind-driven golfball size hail destroyed more than 1000 acres of cotton.
Oct 1, 7:58 PM CDTHail 1Denver City, TX
Oct 1, 8:00 PM CDTHail 2.5Plains, TXWind-driven tennis ball size hail produced significant damage to at least 54 homes and a number of automobiles. At least 2000 acres of cotton were destroyed.
Oct 1, 8:00 PM CDTThunderstorm Wind 61 EPlains, TXStrong thunderstorm wind blew down power poles and trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WUUS54 KLUB 020041
SVRLBB
TXC501-020130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
740 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 12 MILES SOUTH OF DENVER CITY...MOVING NORTH AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  DENVER CITY...
  PLAINS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3295 10302 3296 10266 3338 10262 3337 10297

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:05 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Oct 1, 3:05 PM CDT, 4 hours 36 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
305 PM CDT TUE OCT 1 2002

A MODERATE SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION
THROUGH THURSDAY NIGHT.  MODELS CONTINUE TO SHOW WEAK VORTICITY
AXIS FROM THE NEW MEXICO BOOT HEEL NORTHEAST TOWARD THE OKLAHOMA
PANHANDLE THROUGH EARLY WEDNESDAY. WILL THUS CONTINUE WITH SLIGHT
CHANCE OF POPS TONIGHT AND WEDNESDAY...MAINLY CENTRAL AND WEST.
MODELS DIFFER ON HANDLING OF COLD FRONT OVER THE CENTRAL PLAINS.
AS ETA USUALLY DOES BETTER WITH THESE SYSTEMS WILL TEND TOWARD
ITS SOLUTION...THAT IS MOVING THE FRONT INTO THE TEXAS PANHANDLE
WEDNESDAY AFTERNOON THEN INTO THE SOUTH PLAINS WEDNESDAY NIGHT.
FRONT IS EXPECTED TO STALL OVER THE SOUTHERN SOUTH PLAINS BY
EARLY THURSDAY MORNING THEN MOVE NORTH AS THE MID/UPPER LEVEL
LOW OVER THE GREAT BASIN OPENS UP AND MOVES EASTWARD INTO NEW
MEXICO BY THURSDAY AFTERNOON. AS THE UPPER LEVEL LOW APPROACHES
A PACIFIC FRONT/DRY LINE WILL MOVE EASTWARD ACROSS THE FORECAST
AREA THURSDAY. THUS EXPECT BEST CHANCE FOR POPS WILL BE LATE
WEDNESDAY INTO THURSDAY AS FRONT AND DRY LINE ACT AS FOCUS FOR
CONVECTION.

EXTENDED:STILL SOME DIFFERENCES IN MEDIUM RANGE MODELS. THE 01/00Z
MRF HAS BACKED OFF ON STRONG SHORTWAVE MOVING INTO THE CENTRAL PLAINS
ON SUNDAY FROM THE 30/12Z RUN. IT HAS COME BACK MORE IN LINE WITH THE
UKMET AND ECMWF WITH A TROF EXTENDING FROM THE GREAT LAKES TO BAJA
CALIFORNIA SUNDAY MORNING. NOGAPS CONTINUES TO DEVELOP A CLOSED LOW
OVER THE GREAT BASIN BY SUNDAY. WILL CONTINUE DRY FORECAST.

FRIONA      59/80/56/77  2353
TULIA       58/80/56/77  2353
LUBBOCK     62/85/60/81  2243
BROWNFIELD  63/86/61/82  2243
CHILDRESS   67/85/64/80  1354
ASPERMONT   68/89/68/86  -144

.LUB...NONE.

JV/08
Hazardous weather outlook, Oct 1, 11:30 AM CDT, 8 hours 11 minutes before
TXZ021>044-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS SOUTH PLAINS...
EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS THIS
AFTERNOON AND TONIGHT. SMALL HAIL AND WIND GUSTS UP TO 40 MPH MAY BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT ACROSS THE SOUTHERN TEXAS PANHANDLE...THE
NORTHERN SOUTH PLAINS AND THE EXTREME NORTHERN LOW ROLLING PLAINS.
DIME TO QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS.

ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE THURSDAY AND THURSDAY
NIGHT ACROSS THE EASTERN SOUTH PLAINS...EXTREME SOUTHEAST TEXAS
PANHANDLE AND LOW ROLLING PLAINS. DIME TO QUARTER SIZE HAIL AND WIND
GUSTS NEAR 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS.

A STRONG PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY
NIGHT. THIS WILL PROVIDE THE EXTREME SOUTHERN TEXAS PANHANDLE...
SOUTH PLAINS AND LOW ROLLING PLAINS WITH WINDY CONDITIONS ON FRIDAY.
WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE
POSSIBLE. WITH STRONG SURFACE WINDS AND DRY CONDITIONS THERE WILL BE
A HIGH DANGER FOR GRASS FIRES...THUS ANY OUTDOOR BURNING IS
DISCOURAGED ON FRIDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:12 PM CDTSevere Thunderstorm WarningLUBParmer48 min
Oct 1, 9:02 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran43 min
Oct 1, 9:16 PM CDTSevere Thunderstorm WarningLUBLamb29 min
Oct 1, 9:47 PM CDTSevere Thunderstorm WarningLUBCastro28 min
Oct 2, 6:37 PM CDTSevere Thunderstorm WarningLUBHale, Lamb23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.